You are here

Good-bye Medication, Hello Withdrawal

I have Bipolar II. Usually, I am well managed by a combination of medications and counseling. I do not usually battle extremes because usually my meds work. But not today.

Today, electricity pulses just underneath my skin, racing from my fingertips to my toes and back again. I tremor. My legs and my arms betray my will to remain motionless; nstead they shake uncontrollably. Thoughts of varying lengths and value flash in my mind one after the other. Anxiety creeps behind my eyes and rattles my brain.

I am suffering withdrawal.

Worries taunt me. Tease me. Strings of endless ramblings chant inside my head. Stuttering, stammering I try to overcome them, attempting to be the old me. The good me. I do not want anyone to know what is really happening to me.

You see, it was my fault. I had accidentally been taking the wrong dose of sleep medication for weeks. When I discovered this, my doctor prescribed a replacement with little concern. I thought my mistake was easily corrected.

But after a week I began to shake. It was minor at first. Just little tappings and rattles. But they became more and more intense over the next few days. With the tremors came fears. Anxiety beyond anything I've ever experienced. Worries about the future, the present, the past. I've even wondered if I was becoming psychotic.

All along, over the last three weeks, I've gone to work. I've fulfilled my responsibilities as an employee, a daughter, a mother, a lover, a friend. But secretly I've been suffering. And now I am afraid it won't go away.

My doctor says it is just a reaction. Temporary. It is my body missing that medication. 

But how long will it go on? How long will I tremor? When will I be able to focus on just one thought at a time? How long will I drive without seeing the road, instead, seeing only glimpses of "what ifs" flash before my eyes? How much more must I pay for my careless mistake?

When will I be the old me again?

-stillhopefulmom.com